Carageenan and Bowel Spasm

Carageenan, from seaweed, is used very often as a thickener in foods, toothpastes etc but I have also discovered it is used in capsule shells and tablet coatings.

It is an irritant especially for anyone with colitis or inflammatory bowel disease but generally I recommend you avoid it if you have any bowel or digestive issue.

I have known it cause severe bowel spasm in some people (including me, see below) and I often wonder if it could be involved some way in the type of chronic constipation where someone’s bowel just doesn’t seem to have the normal peristaltic movement. It feels stuck and unmoving somehow. A vague theory but one I am starting to consider more fully as it keeps cropping up.

You can see carageenan stated on labels if you look. But, did you know that HPMC, hydroxypropylmethylcellulose, the stuff in a lot of supplement and medicine capsules and coatings on tablets, can have carageenan added to it too, and that this is not necessarily declared on the label?

No, I didn’t either until today when I checked a manufacturer’s labelling with them.

Here is what I discovered:

“When the HPMC is part of a coating it does not contain carageenan, as this is not necessary for coatings. Carageenan is used in some capsules to give the typical consistency of capsule shells, although not all capsule manufacturers use capsule shells containing carageenan.”

In other words, carageenan can be part of the HPMC mix in capsule shells to give them their flexibility, but carageenan is not usually used in the HPMC used to coat tablets.

If it says HPMC on the label and it is a tablet, you are probably safe to assume that there is no carageenan in the tablet coating (doesn’t mean there might not be some anywhere else in the tablet though!). If it says HPMC on the label and it is a capsule, you have to assume it COULD contain carageenan, so check with the manufacturer if you need to avoid carageenan.

Minefield. But worth knowing as carageenan can cause hidden nasty problems. I first reacted to it in the Alpro soya desserts and nearly ended up in hospital with suspected appendicitis! They couldn’t work out what was causing the abdominal spasm. Serves me right for eating the desserts. It happened again this week and that’s how I found out about it in supplements because I took a new one that had some in. Two days of spasm later….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s